“Killer Heroin” With Fentanyl Causing Fatal Overdoses, DEA Warns


As the number of people who fatally overdose on heroin has skyrocketed, authorities are seeing the return of an alarming development: heroin that, often unbeknownst to the user, is spiked with fentanyl, the Associated Press reports. Fentanyl is a narcotic that is considered 80 times more powerful than morphine and can kill by inhibiting breathing.

“The dealers push this as being a super high, which it is, but it’s also lethal,” said Ellen Unterwald of the Center for Substance Abuse Research at the Temple University School of Medicine. Users typically don’t know how much fentanyl is mixed in, and a small amount can be fatal because the drug is so potent. Last month the Drug Enforcement Administration warned local authorities of what it dubbed “killer heroin,” a mixture that was up to half fentanyl. It urged first responders to “exercise extreme caution” when coming into contact with any heroin because Fentanyl can be absorbed through the skin.

Comments are closed.